Drought, Armstrong
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Armstrong forecast zone
- Crop damage
- $25 million
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The month of December provided a few opportunities for improvement in drought conditions across the Texas Panhandle, but fell short of showing significant improvement. Exceptional (D4) drought affects the majority of the north Texas Panhandle including Carson County.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The month of December provided a few opportunities for improvement in drought conditions across the Texas Panhandle, but fell short of showing significant improvement. Exceptional (D4) drought affects the majority of the north Texas Panhandle including Carson County. Extreme (D3) drought affects most of the southern Texas Panhandle minus the southeastern corner of the Texas Panhandle. Severe (D2) drought affects parts of the southeastern corner of the Texas Panhandle.
Multiple snow events and one severe event provided the Texas Panhandle with some much needed moisture. Amarillo recorded 0.54 inches of precipitation for December (0.17 inches below normal), Dalhart recorded 0.31 inches (0.23 inches below normal), and Borger recorded 0.50 inches of precipitation (0.27 inches below normal). Overall this month ranked as the 31th warmest and 51st wettest December on record for the Texas High Plains region. As December came to an end so did the warmest 1 year, 2 year, and 3 year period on record for the Texas High Plains.
Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle. But given the recent wetting rains a very marginal improvement was noted in the Keetch-Byram Drought Index for the north-central Texas Panhandle while the rest of the area stayed relatively steady state. The southern and north-central Texas Panhandle falls within the 400 to 600 range, while the northwestern and northeastern Texas Panhandle falls within the 600 to 800 range. These prime conditions for the spread of wildfires have led to countywide burn bans for all of the Texas Panhandle except for Hansford County (Texas only).| |The recent rains did little to help the growth of dryland winter wheat as crops had already failed or failed to emerge in some counties. Irrigated fields showed average growth but have required significant supplemental watering. Rangeland and pastures across the Texas panhandle have remained in very poor condition and cattle have continued to require supplemental feed as observed by the Texas Crop and Weather Report. The Palmer Drought Severity Index showed slight improvement for the Texas High Plains as the rating was increased to severe drought from extreme drought.
Reservoirs and stream flows across the Panhandles have remained well below normal levels. The reservoirs of Palo Duro and Greenbelt Lake are both below 12 percent capacity with Lake Meredith below 1 percent capacity. Water watches for several public water systems persisted through December while voluntary to mandatory water restrictions have been enacted.
Economic losses due to the drought through December were estimated near $15 million (D3)/$25 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 30, 11:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1105 PM CST FRI NOV 30 2012 .AVIATION... NOT MUCH CHANGE FROM THE 00 Z TAF ISSUANCE. VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THIS TAF ISSUANCE. SURFACE WINDS WILL START THE TAF LIGHT AND VARIABLE BUT ARE EXPECTED TO SHIFT TOT HE WEST AND INCREASE TO 10 TO 15 KTS BY MIDDAY TOMORROW. WINDS SHOULD DROP OFF AFTER 00Z SUNDAY TO BECOME LIGHT AND VARIABLE ONCE AGAIN. && .PREV DISCUSSION... /ISSUED 813 PM CST FRI NOV 30 2012/ UPDATE... UPDATED SKY GRIDS TO INCREASE CLOUD COVER ALL ZONES REST OF TONIGHT AS RATHER THICK LEE ENHANCED HIGH CLOUD DECK HAS ENCOMPASSED MUCH OF FCST AREA BASED ON SATELLITE IMAGERY. REMAINING FCST ELEMENTS FOR TONIGHT LOOK FINE AT THIS TIME. UPDATED PRODUCTS HAVE BEEN SENT. ANDRADE PREV DISCUSSION... /ISSUED 458 PM CST FRI NOV 30 2012/ AVIATION... VFR CONDITIONS EXPECTED TO PERSIST THROUGH THIS TAF ISSUANCE. WINDS WILL START OUT LIGHT AND VARIABLE THEN SHIFT TO THE WEST AND INCREASE TO 10 TO 15 KTS. AS LEE SIDE TROUGHING STRENGTHENS DURING THE DAY TOMORROW WINDS WILL CONTINUE TO SHIFT TO BECOME MORE NORTHWESTERLY. PREV DISCUSSION... /ISSUED 220 PM CST FRI NOV 30 2012/ DISCUSSION... VERY FEW CHANGES WERE MADE TO THE GOING FORECAST AS PRECIP CHANCES REMAIN NEAR ZERO AND TEMPERATURES REMAIN ABOVE NORMAL. TWO COLD FRONTS WILL IMPACT THE PANHANDLES OVER THE NEXT SEVEN DAYS. THE FIRST FRONT WILL SWEEP THROUGH ON MONDAY...BRINGING TEMPS DOWN FROM NEAR RECORD HIGHS OVER THE WEEKEND TO CLOSER TO 60 BY TUE. A REBOUND TOWARD 70 IS EXPECTED WED AND THU BEFORE A SECOND...LIKELY STRONGER FRONT PUSHES THROUGH ON THU NIGHT. THIS FRONT WILL BRING TEMPS DOWN CLOSER TO NORMAL OR POSSIBLY BELOW NORMAL BY FRI/SAT. A SPRINKLE OR FLURRY MAY BE POSSIBLE WITH THIS SECOND FRONT...BUT MEASURABLE PRECIP LOOKS UNLIKELY. THIS WEEKEND/S TEMPS... WENT WITH A MAV/MET BLEND FOR HIGHS AS WARMER MET NUMBERS COULD BE A BIT TOO HIGH DUE TO THE EFFECTS OF PERIODS OF SCATTERED TO BROKEN HIGH CLOUDS OVER THE WEEKEND. SIMPSON FIRE WEATHER... BRIEF ELEVATED FIRE WEATHER CONDITIONS COULD DEVELOP FOR AN HOUR OR TWO AROUND NOON ON SATURDAY BEFORE WINDS CALM DOWN SATURDAY AFTERNOON. SUNDAY AND MONDAY AFTERNOONS COULD ALSO FEATURE BRIEF ELEVATED FIRE WEATHER CONDITIONS. THE MOST LIKELY AREAS FOR COMBINATIONS OF LOW RELATIVE HUMIDITIES AND HIGH WINDS WILL BE IN THE WESTERN HALF OF THE PANHANDLES SATURDAY THROUGH MONDAY. NO RAIN OR SNOW IS EXPECTED THROUGH THE WEEK. SIMPSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 225 PM CST FRI NOV 30 2012 OKZ001>003-TXZ001>020-011100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 225 PM CST FRI NOV 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. BRIEF ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS MAINLY THE WESTERN PANHANDLES SATURDAY AND SUNDAY. BRIEF ELEVATED FIRE WEATHER CONDITIONS COULD DEVELOP ANYWHERE ACROSS THE PANHANDLES ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR POSSIBLE ELEVATED FIRE WEATHER CONDITIONS SATURDAY THROUGH MONDAY.
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423444, 423445, 423446, 423447, 423448, 423449, 423450, 423451, 423452, 423453, 423454, 423455, 423456, 423457, 423458, 423459, 423460, 423461, 423462, 423463.